Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX

March 31, 2006Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 31, 2006, 9:33 PM CST for Borden County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 9:33 PM CST (03:33 UTC)
Expired
Mar 31, 2006, 10:15 PM CST
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 10:13 PM CSTHAIL 0.8811 W Gail, TX
Mar 31, 10:24 PM CSTHAIL 111 W Gail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 010333
SVRMAF
TXC033-010415-
/O.NEW.KMAF.SV.W.0049.060401T0333Z-060401T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1015 PM CST

* AT 930 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF GAIL...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FARM ROAD 1054...
  U.S. HIGHWAY 62 180...
  RURAL WESTERN BORDEN COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3252 10169 3252 10145 3287 10147 3279 10169

$$
1 follow-up statement
000 
WWUS54 KMAF 010359
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 PM CST FRI MAR 31 2006

TXC033-010415-
/O.CON.KMAF.SV.W.0049.000000T0000Z-060401T0415Z/
BORDEN TX-
958 PM CST FRI MAR 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR WESTERN BORDEN COUNTY...

AT 955 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS EXTENDED FROM 10 MILES WEST OF GAIL...TO 12 MILES SOUTHWEST 
OF GAIL. THESE STORMS ARE NOW MOVING NORTHEAST AT AROUND 15 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
GAIL AND U.S. HIGHWAY 180 WEST OF GAIL.
FARM ROAD 1054 SOUTHWEST OF GAIL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM IS CAPABLE 
OF PRODUCING VERY HEAVY RAINFALL. WATCH FOR PONDING OF WATER AND 
FLOODING OF LOW LYING AREAS. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3252 10169 3252 10145 3291 10121 3291 10168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:18 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 3:18 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CST FRI MAR 31 2006

.SHORT TERM...
QUASI-STATIONARY BOUNDARY NOTED IN MESOANALYSES EXTENDING FROM A
WEAK SURFACE LOW OVER DAVIS MOUNTAINS NORTHEAST ACROSS THE
STOCKTON PLATEAU AND THEN EAST ACROSS THE NORTHERN EDWARDS
PLATEAU. RADAR IS INDICATING SOME CONVECTION OVER THE SERRANIAS
DEL BURRO WITH LITTLE ELSE NORTH OF THE RIO BRAVO DEL NORTE.
WEAKLY CAPPED CONDITIONS OVER THE LOWER TRANS PECOS MAY ERODE
FURTHER AS A WEAK SHORTWAVE TROUGH OVER NORTHERN CHIHUAHUA
TRANSLATES EAST. WHAT CONVECTION THAT DOES MANAGE TO DEVELOP
SHOULD DIE OFF WITHIN A FEW HOURS OF SUNSET AS PBL STABILIZATION
OCCURS.

THE WEAK BOUNDARY IS EXPECTED TO DISSIPATE LATER THIS EVENING AS
SURFACE PRESSURE FALLS RENEW OVER THE CENTRAL AND SOUTHERN HIGH
PLAINS. THIS WILL RESULT IN A NORTHWARD SURGE OF GULF MOISTURE
OVER THE EASTERN HALF OF THE FORECAST AREA OVERNIGHT. BY THE END
OF THE SHORT TERM PERIOD A DRYLINE SHOULD BECOME ESTABLISHED
ROUGHLY ALONG THE 103RD MERIDIAN. GULF STRATUS AND ATTENDANT MVFR
CIGS SHOULD BE CONFINED TO THE FAR EASTERN ZONES AS CONSIDERABLE
CIRRUS WILL MODULATE STRATUS FORMATION FARTHER WEST.

THE GFS AND NAM WERE INITIALIZED WELL AND ARE CLOSE TO ONE ANOTHER
IN THEIR SOLUTIONS. CONSEQUENTLY THE SHORT TERM PORTION OF THE
FORECAST GRIDS REFLECT A BLEND OF BOTH MODELS TEMPERED BY NUMERICAL
GUIDANCE.

.LONG TERM...
FOCUS SHIFTS TO EASTERN ZONES SATURDAY AFTERNOON AND EVENING AS
THE DRYLINE MIXES TO ROUGHLY A GAIL...GARDEN CITY...TO SANDERSON
LINE BY MID AFTERNOON. EAST OF THIS BOUNDARY...MUCAPES OF 1500 TO
2000 J/KG WILL BE POSSIBLE ALONG WITH RESPECTABLE MID
TROPOSPHERIC LAPSE RATES AND FAVORABLE KINEMATICS. INGREDIENTS
ARE SUFFICIENT FOR SEVERE CONVECTION. STORM RELATIVE LOW AND MID
LEVEL FLOW ARE SUPPORTIVE OF SUPERCELLS...BUT FAIRLY HIGH LFCS
ARGUE AGAINST A SIGNIFICANT TORNADIC THREAT. AM SOMEWHAT
CONCERNED ABOUT WHETHER CONVECTION WILL OVERCOME INCREASING CIN
AS THE EML INCREASES... BUT THINK THAT CONVERGENCE ALONG THE
DRYLINE ALONG WITH HEATING WILL BE SUFFICIENT TO DRIVE MIXED
PARCELS TO THEIR LFCS. ACROSS THE WEST...NAM BUFR SOUNDINGS
INDICATIVE OF AN INVERTED-V PROFILE. AT THIS TIME HAVE NOT
INCLUDED SENSIBLE WEATHER AS THERE IS SOME QUESTION AS TO WHETHER
PARCELS CAN REACH THEIR LFCS. IF THIS CHANGES...THEN WE MAY HAVE
A THREAT OF DRY THUNDERSTORMS OVER FAR WESTERN ZONES. FIRE
WEATHER CONCERNS WILL ALSO INCREASE AS 20 FOOT WINDS INCREASE AND
RH VALUES FALL DURING THE AFTERNOON.

CONVECTION SHOULD SCOOT OFF TO THE EAST SATURDAY NIGHT. THE
DRYLINE WILL ATTEMPT TO RETREAT WEST OVERNIGHT BUT SHOULD BE
CHECKED LATER IN THE EVENING AS THE SURFACE PRESSURE GRADIENT
BECOMES MERIDONAL. CONSEQUENTLY ANY CHANCE OF PRECIP SHOULD BE
CONFINED TO FAR EASTERN ZONES SATURDAY EVENING. SUNDAY LOOKS
BREEZY AND WARM AS WESTERLY FLOW PREVAILS AREAWIDE. LOW RH VALUES
AND GUSTY WINDS WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS THE
GUADALUPES SUNDAY AFTERNOON. THEREAFTER...WE SHOULD SEE WINDS
BACK AND LOW LEVEL MOISTURE INCREASE A BIT AHEAD OF ANOTHER
SHORTWAVE TROUGH APPROACHING THE AREA MONDAY. HAVE NOT INCLUDED
SENSIBLE WEATHER AS THE EML LOOKS TOO TOUGH TO BEAT. A BETTER
CHANCE OF PRECIP IS EXPECTED THURSDAY AS THE COMBINATION OF
MOISTURE...INSTABILITY...SHEAR...AND A DRYLINE COME INTO PLAY.
RIGHT NOW IT LOOKS LIKE THE BEST DYNAMICAL FORCING WILL REMAIN TO
OUR NORTH...HOWEVER...ENOUGH UNCERTAINTY EXISTS TO INCLUDE POPS
THURSDAY.

TEMPERATURES ARE EXPECTED TO REMAIN AT OR A BIT ABOVE NORMAL OVER
THE NEXT WEEK. GUIDANCE NUMBERS LOOK TOUGH TO BEAT OWING TO
BETTER THAN AVERAGE AGREEMENT ACROSS ENSEMBLE MEMBERS...AND HAVE
STAYED CLOSE TO GUIDANCE MAXIMA FOR HIGHS WHILE A BLEND OF THE
OPERATIONAL GFS AND GFS ENSEMBLE MEANS LOOK GOOD FOR OVERNIGHT
LOWS. ALL OTHER GRIDS ARE WEIGHTED HEAVILY TOWARD THE OPERATIONAL
GFS.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY AFTERNOON
AND AGAIN ON SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND
ADJACENT PLAINS. DEEP LAYER MIXING...GRADIENT FLOW...AND DOWNWARD
MOMENTUM TRANSFER WILL SEND 20 FOOT WINDS UP TO NEAR OR PERHAPS A
BIT ABOVE 20 MPH WHILE MIN RH VALUES ARE EXPECTED TO BOTTOM OUT
NEAR 15 PERCENT EACH AFTERNOON. AT THIS TIME IT LOOKS MARGINAL
FOR CONDITIONS EXCEEDING RED FLAG CRITERIA OVER A LONG ENOUGH
PERIOD OF TIME SATURDAY FOR A FIRE WEATHER WATCH. CONDITIONS MAY
MEET OR EXCEED THE TEMPORAL CRITERION SUNDAY AFTERNOON...BUT
OWING TO UNCERTAINTY WILL HOLD OFF ON A FIRE WEATHER WATCH FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  86  61  83 /  10  20  10  10
CARLSBAD NM                53  86  52  84 /  10  10   0   0
DRYDEN TX                  63  86  62  90 /  20  20  20  10
FORT STOCKTON TX           61  89  59  84 /  10  10  10  10
GUADALUPE PASS TX          53  80  48  78 /  10   0   0   0
HOBBS NM                   54  84  53  81 /  10  10   0   0
MARFA TX                   48  80  46  76 /  10  10   0   0
MIDLAND INTL AIRPORT TX    59  87  57  83 /  10  20  10  10
ODESSA TX                  59  87  58  83 /  10  20  10  10
WINK TX                    58  89  55  86 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/70
Hazardous weather outlook, Mar 31, 2:30 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST FRI MAR 31 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
230 PM CST FRI MAR 31 2006 /130 PM MST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

THE COMBINATION OF GUSTY WEST WINDS...LOW RELATIVE HUMIDITIES...
AND HIGH FIRE DANGER MAY RESULT IN CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD SUNDAY AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY
SATURDAY AFTERNOON EAST OF A GAIL...BIG SPRING...TO GARDEN CITY
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 31, 9:16 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CST FRI MAR 31 2006

TXZ047-052-010415-
BORDEN-HOWARD-
916 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN AND NORTH
CENTRAL HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF LUTHER AT 916 PM
CST...MOVING NORTH AT 20 MPH AND WILL MOVE INTO THE VEALMOOR AREA.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:16 PM CSTSevere Thunderstorm WarningMAFBorden59 min
Mar 31, 10:30 PM CSTSevere Thunderstorm WarningMAFScurry30 min
Mar 31, 11:16 PM CSTSevere Thunderstorm WarningMAFBorden44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.